Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Phoenix, AZ

August 13, 2023Imperial County, Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2023, 6:35 PM PDT for Imperial County, Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 6:35 PM PDT (01:35 UTC)
Expired
Aug 13, 2023, 9:30 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 122 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS55 KPSR 140135
FFWPSR
CAC025-065-140430-
/O.NEW.KPSR.FF.W.0007.230814T0135Z-230814T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
635 PM PDT Sun Aug 13 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northeastern Imperial County in southeastern California...
  Riverside County in southern California...

* Until 930 PM PDT.

* At 635 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Imperial and Riverside Counties

This includes portions of CA Interstate 10 between Desert Center and 
Blythe.

This includes the following streams and drainages...
  Seco, Arroyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3355 11531 3368 11512 3362 11493 3346 11497
      3333 11520 3338 11528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
2 follow-up statements
680 
WGUS75 KPSR 140253
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
753 PM PDT Sun Aug 13 2023

CAC025-065-140430-
/O.CON.KPSR.FF.W.0007.000000T0000Z-230814T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
753 PM PDT Sun Aug 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT THIS 
EVENING FOR NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES...

At 753 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Imperial and Riverside Counties

This includes portions of CA Interstate 10 between Desert Center and 
Blythe.

This includes the following streams and drainages...
  Seco, Arroyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3352 11522 3356 11520 3367 11509 3363 11497
      3353 11502 3339 11509 3335 11517 3341 11526

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
685 
WGUS75 KPSR 140421
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
921 PM PDT Sun Aug 13 2023

CAC025-065-140431-
/O.EXP.KPSR.FF.W.0007.000000T0000Z-230814T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
921 PM PDT Sun Aug 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM PDT THIS EVENING FOR 
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3352 11522 3356 11520 3367 11509 3363 11497
      3353 11502 3339 11509 3335 11517 3341 11526

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:47 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 13, 4:47 PM PDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
447 PM MST Sun Aug 13 2023

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
The threat for showers and thunderstorms will continue to persist
through the coming week focusing more over the higher terrain
areas of Arizona with the best chances likely falling on Tuesday
and then late in the week. A warming trend is expected through the
middle of the week with temperatures warming several degrees
above normal, leading to areas of Major HeatRisk for at least
Wednesday and Thursday.

&&

.DISCUSSION...
Current water vapor imagery continues to show a nearly stationary
upper level low centered just off the southern California coast.
South-southwesterly flow into the Desert Southwest since yesterday
continues to keep moisture levels fairly low with PWATs of
1.0-1.2", but adequate boundary layer moisture remains in place.
The upper low is also bringing unusually cold air aloft over
southern California through south-central Arizona with 500mb
temperatures of -10 to -11C, which in turn is resulting in very
steep mid level lapse rates. Even though instability is very
marginal with MLCAPEs of around 500 J/kg from western Maricopa Co.
through La Paz into Riverside counties, strong daytime heating is
taking advantage of the steep lapse rates by sparking off some
isolated thunderstorms over higher terrain areas, particularly in
La Paz Co. The main threat today with any thunderstorms will be
strong winds as drier air is providing DCAPEs of over 1500 J/kg.

For tonight and Monday the upper level low will shift westward
farther off the coast and this will bring warming temperatures
aloft, essentially ending any rain chances over the western
deserts. However, locations across eastern Arizona will start to
see southeasterly flow increase with strong moisture advection
into the area by early afternoon. This moisture will bring better
instability and thus higher storm chances for Monday afternoon and
evening across the high terrain of eastern Arizona with good
chances (30-50%) of 30 kt outflow winds reaching northern/central
Pinal Co. and the eastern fringes of the Phoenix metro.

East southeasterly low level flow is forecast to increase Monday
night across southern Arizona advecting shallow moisture westward
through the entire area. It is likely there will be least be some
shower activity riding westward along this moisture surge as NBM
PoPs of 20-40% extend through Maricopa Co., but so far models are
not showing much in the way of QPF. By Tuesday, the sub-tropical
high will strengthen and recenter itself near the Four Corners
area as the upper low remains positioned farther off the
California coast. With the expected moisture advection Monday
night into early Tuesday, instability is likely to be high enough
for afternoon and evening scattered showers and thunderstorms
again across the Arizona high terrain, as well as a 20-40% over
the lower deserts. A southeasterly steering flow should aid in any
storms over the high terrain moving into the lower deserts, but
with CAPE still only at 500-1000 J/kg coverage over the lower
deserts may only be isolated and contingent on deep outflows or
outflow collisions.

Temperatures are forecast to increase over the next several days
once the upper low shifts westward and the sub-tropical high
positions itself over the region by Wednesday. Heights aloft will
increase through the period with H5 heights rising from around
588-590dm today to 593-595dm on Wednesday. NBM forecast highs
quickly warm to around 110 degrees on Monday and then between
111-114 degrees by Wednesday, lasting into Thursday. This is
expected to push the Moderate HeatRisk into the Major category
for some areas across the lower deserts as early as Tuesday, but
more likely for Wednesday and Thursday. Given the expected hot
temperatures, we have issued an Excessive Heat Watch for the
Phoenix, Yuma, and El Centro areas for Tuesday through Thursday.

Shower and thunderstorm chances are expected to decrease a bit mid
week with the high pressure system overhead resulting in some
subsidence, but daily chances for at least high terrain activity
is likely as moisture levels should remain adequate. Although
uncertainty remains high, we are also watching a tropical
disturbance that is likely to form over the next couple days off
the coast of Central America. Model ensembles favor this
disturbance eventually tracking northwestward late this week
nearing the tip of Baja and then either out into the Pacific or
potentially northward along the Baja peninsula. The upper level
low off the coast of California is also forecast to strengthen
later this week while migrating its way back to the east southeast
closer to our region. Between the two weather systems, we are
almost certainly going to see a significant moisture influx by
next weekend. The track of both systems is still very uncertain,
but with a decent likelihood of tropical moisture moving northward
into our region, we very well could see our best chances for
rainfall so far this monsoon season.

&&

.AVIATION...Updated at 2350Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Conditions continue to dry out and thunderstorm activity is
expected to remain outside of the Valley before dissipating early
this evening. There are a few remnant outflow boundaries that may
result in localized wind shifts, however gusts will generally
remain below 15 kt. Otherwise, diurnal winds will predominate
overnight and into Monday before uncertainty increases tomorrow
afternoon. Storms will likely remain relegated to the higher
terrain east of Phoenix, though it is unclear if outflow winds
will be strong enough for the morning easterly flow to persist
through the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Isolated showers and thunderstorms will continue to dissipate
late this afternoon and evening. Storms near KBLH may result in
abrupt wind shifts near KBLH, though gusts will generally remain
below 25 kt. At KIPL, diurnal winds will predominate.

&&

.FIRE WEATHER...
Isolated thunderstorm chances for today will be possible areawide,
but overall dry conditions will limit impacts to gusty outflow
winds. An increase in moisture late Monday into Tuesday should
then increase storm chances over the eastern Arizona high terrain
Monday before spreading westward into at least the Arizona lower
deserts by Tuesday. This overall marginal risk of showers and
storms is likely to continue through the rest of the work week
with best chances favoring high terrain locations, but chances for
wetting rains will be less than 10% for most areas. Temperatures
will also increase through mid week with highs warming to well
above normal. Apart from thunderstorms, winds will favor familiar
warm season patterns through Monday before elevated east winds
take over for the entire day Tuesday with gusts of 20-25 mph
likely at times. Winds by Wednesday will decrease and return to a
normal pattern. Minimum humidities are likely to stay fairly
steady much of the coming week with readings mostly in the teens
each day, while MaxRH values continue to range between 30-50%
across most areas.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Tuesday morning through Thursday
     evening for AZZ532-537-540-542>544-546-548-550-551.

CA...Excessive Heat Watch from Tuesday morning through Thursday
     evening for CAZ567.

&&

DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 13, 2:55 PM PDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
255 PM MST Sun Aug 13 2023

AZZ538-540-559-132245-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
255 PM MST Sun Aug 13 2023

...A strong thunderstorm will impact portions of Maricopa County
through 345 PM MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm near
Palo Verde, or 13 miles south of Buckeye. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckeye, Tonopah, Palo Verde, Painted Rock Dam, Perryville, Palo
Verde Nuclear Generation Station, Wintersburg, Hassayampa, and
Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 95 and 121.
AZ Route 85 between mile markers 139 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3320 11256 3321 11289 3350 11294 3348 11248
TIME...MOT...LOC 2155Z 181DEG 4KT 3332 11270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Aug 13, 3:27 PM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
327 PM MST Sun Aug 13 2023

AZZ534-132315-
Aguila Valley AZ-
327 PM MST Sun Aug 13 2023

...A strong thunderstorm will impact portions of Maricopa County
through 415 PM MST...

At 327 PM MST, Doppler radar was tracking a strong thunderstorm near
Wickenburg. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 91 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 11269 3398 11266 3380 11267 3380 11301
      3400 11308 3400 11273
TIME...MOT...LOC 2227Z 182DEG 1KT 3393 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Aug 13, 3:54 PM PDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM PDT Sun Aug 13 2023

CAZ564-569-570-132330-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
354 PM PDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of Riverside County
through 430 PM PDT...

At 353 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Nicholls Warm Springs, or 25 miles east of Desert
Center, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blythe.

This includes CA Interstate 10 between mile markers 117 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 11478 3349 11516 3381 11524 3386 11475
TIME...MOT...LOC 2253Z 171DEG 5KT 3367 11496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Aug 13, 5:06 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
506 PM PDT Sun Aug 13 2023

CAZ564-569-570-140045-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
506 PM PDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 545 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Nicholls Warm Springs, or 29 miles east of Desert
Center, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blythe.

This includes CA Interstate 10 between mile markers 115 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3328 11484 3330 11531 3351 11532 3375 11522
      3376 11477 3335 11473
TIME...MOT...LOC 0006Z 171DEG 5KT 3355 11492

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Aug 13, 5:45 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
545 PM PDT Sun Aug 13 2023

CAZ564-567-569-570-140130-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
Imperial Valley CA-
545 PM PDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northeastern
Imperial and Riverside Counties through 630 PM PDT...

At 545 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Desert Center, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Imperial and Riverside Counties.

This includes the following highways...
CA Interstate 10 between mile markers 110 and 137.
CA Route 78 between mile markers 57 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 11477 3314 11544 3363 11548 3371 11532
      3360 11482
TIME...MOT...LOC 0045Z 177DEG 5KT 3347 11519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Aug 13, 6:30 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
630 PM PDT Sun Aug 13 2023

CAZ564-570-140215-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
630 PM PDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of north central
Imperial and Riverside Counties through 715 PM PDT...

At 630 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles southeast of Desert Center, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Imperial and Riverside Counties.

This includes CA Interstate 10 between mile markers 108 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3322 11502 3327 11537 3372 11535 3363 11491
TIME...MOT...LOC 0130Z 183DEG 8KT 3339 11519

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:45 PM PDTSpecial Weather StatementPSRImperial45 min
Aug 13, 6:16 PM PDTAreal Flood AdvisoryPSRImperial, Riverside19 min
Aug 13, 6:30 PM PDTSpecial Weather StatementPSRImperial45 min
Aug 14, 12:24 PM PDTExcessive Heat WarningPSRImperial, Riverside3 days

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.